COVID 19 Vaccine Potential Side Effects for Dermal Filler Patients
What exactly do we know about the potential side effects of the COVID 19 vaccine on dermal filler patients? You have probably heard the news making the rounds on articles across the web. These discussions have had some people worried about how taking the vaccine might affect them. Some even consider not taking the vaccine at all. But what exactly do we know about the potential side effects of the COVID-19 vaccine on dermal filler patients?
“There have been three reports of patients with a history of cosmetic fillers who have experienced mild facial swelling soon after the administration of the Moderna COVID-19 vaccine,” said board-certified plastic surgeon Samuel Lin, MD, “Two cases were reported the day of vaccine administration, and one case was reported two days after vaccination.”
In a recent analysis of 15,184 Phase 3 participants who received the Moderna vaccine, 3 out of the group were reported to have developed facial swelling one to two days after the administration.
The details go thus;
- All 3 cases were confirmed to have had dermal fillers before the vaccination. One with the facial swelling had the filler placed 2 weeks earlier and the other 6 months before. It’s not known how long the third subject with the lip swelling had fillers placed.
- It was later determined that the facial swelling was due to the vaccine. To this, board-certified dermatologist Kavita Mariwalla said, “The vaccine initiated an immune response in the body, which it’s supposed to do. Dermal fillers can sometimes get caught up in the immune response and become firm or hardened or even swell.”
- The lip swelling on the other hand was considered an allergic reaction.
- In the end, all three cases of swelling were resolved with oral steroids and antihistamines.
Despite the attempt by Moderna to be transparent, the details only beg the question of,
Is it safe for people with dermal fillers to take the Moderna COVID-19 vaccine?
The experts essentially say that it is safe to take the Moderna vaccine with or without having dermal fillers. Yes, it’s notable that the COVID vaccine seems to react with fillers specifically but it’s also a rare occurrence.
“While the general population has yet to receive the vaccine, a lot of people have gotten it thus far. Outside of these three reported reactions, we have not heard of any other significant issues.” Said La Jolla, CA plastic surgeon Robert Singer, MD
When it does happen, “Anti-histamines, steroids and sometimes antibiotics are prescribed along with the option of focal injections of different anti-inflammatory agents or an enzyme to dissolve some of the filler material,” explained Denver, CO dermatologist Joel L. Cohen, MD.
In addition, there is the bigger possibility that some fillers are more fickle/reactive than others.
“Many of us who are quite familiar with the cases [believe it was] hyaluronic acid fillers,” says Mariwalla.
Current guidelines from the American Society for Dermatologic Surgery (ASDS) already states that “Patients already treated with dermal fillers should not be discouraged or precluded from receiving vaccines of any kind. Patients who have had COVID vaccines should not be precluded from receiving dermal fillers in the future”
Read more from I On The Scene: HERE.